Up and down like a whore's drawers

I am still coming to grips with this thyroid malarkey but wondered if there were any other hyper types out there with opnions to share about beta-blockers for symptom relief.

in July 2012 I tested subclinically hyper (normal serum T3 and T4, virtually no TSH). Same again in Aug 2012.

Then in Oct 2012, I got HYPO results (huge spike in TSH to 11.5, normal T3 & T4). But I had had a general anaesthetic in Sep and my surgeon told me to ignore the hypo result as anaeathetic can strongly affect thyroid levels.

Today I got my latest test result and I am hyper again, but no longer subclinically. TSH 0.01, T4 31.9 and TPO (thyroid antibodies) are 176 (normal is 0-34).

GP wants me to take beta-blockers (atenolol) and also gave me a scrip for carbimazole. The she called me back and says she has spoken to endo and he wants me to take a different beta blocker (not sure which one but it's a three times a day number). Also said that endo wants to see my ASAP and I should hold off on the carbimazole until I see the endo.

So, I don't know what's going on, but it seems to be generally trending towards hyper.

Anyone used beta-blockers? What was the verdict? I am experiencing palpitations and have a resting pulse of about 100 at the moment.

Thanks

7 Replies

oldestnewest
  • How can I not reply to such a question! (made me giggle for one!) Sorry - I don't mean to detract from your thryoid trouble & 'malarky'. just my experience.

    Beta blockers were my first prescription for my 'anxiety' symptoms (Propranolol) for palps & tremor etc. then another ropi lol for parkinsons. Next on the list was ADs (Amitriptyline). THEN I dared to ask why it couldn't be a physical problem?

    Didn't take them just collected them, in case, bit like stamps (btw I stopped collecting stamps when I got a 'penny black') meanwhile, a nodule found - now I know it was causing hyper symptoms as it's gone & I have hypo symptoms instead. Soooo....

    You can check on drugs.com for interactions like betablockers & Thyroid meds.

    But if it's Graves I dunno, it it's Hashis then you are up and down (autoimmune too) as your Thyroid gradually gives up. Meanwhile we feel really weird!

    not much help sorry, Jane :D

  • Thanks Jane - I am sooo lucky as I also have a big treasure trove of musculoskeletal problems and have run the gamut of "neuropathic" pain meds (including amitriptyline which made be feel like I had drunk a quart of vodka the night before).

    I use the US FDA drugs.com site a lot - it is great.

    But having read the drugs.com list of side effects for beta-blockers, I am wondering if taking them would be an improvement or not! I suspect that the BB the endo wants me to take is propranolol but not sure.

    I guess it's the old "suck it and see" scenario! :)

  • ooh - musculoskeletal problems - that rings a bell (quazimodo) 3 years research so far, a neck trauma?

  • when i was diagnosed with Graves i was given beta blockers and they really helped - they made me feel calm, floaty and generally nice! They are not a cure but they do help relieve symptoms, and hyper symptoms can become dangerous if not treated. x

  • Welcome to this site efilwol - you have come to the greatest site to get to grips with this 'thyroid malarky'. You are doing the right thing by researching and learning.

    Looking at your posts the first thing that popped into my mind is, 'What the hell is your GP doing, playing the amateur endocrinologist and not referring you to a specialist'. It makes me want to spit blood. Not that many of the endocrinologists are any more expert at thyroid disease but that's another story. Oh well onto your questions:

    I'm not medically trained so this is just my own experience and personal learning about hyper and hypo - everyone is different but often shared experiences can help others on their journey.

    I'm Graves (hyper) but after radio active iodine treatment was rendered hypothyroid. Nasty, often complex and misdiagnosed but more black and white than Hashimoto where some can swing backwards and forwards between hyper and hypo.

    It seems with Hashi's that the timing and catch up periods of the blood tests plays a big part. In some ways it might be a good thing that it has been recognised in your case as your tests show both hyper and hypo periods. Just think of those poor people who are diagnosed when their blood is showing hypo but might physiologically be entering a hyper period never to be recognised.

    I digress. I was severely Graves and had to tell my doctor after my own research and yet still treated for anxiety - idiot. Classic symptoms, bulging eyes, dripping sweat and looked like an anorexic greyhound chasing a colony of rabbits in a garden shed. My resting pulse was 140 and my weight dropped to under six stone. My drinking habits were repeatedly questioned because I trembled from head to foot, although I was teetotal because I couldn't tolerate one drop of alcohol. My head was permanently like one of those nodding dogs you used to see on car dashboards.

    I was given very high doses of Propranolol beta blockers. What a relief - I was floating on air for a while. I can still remember the feeling of utter peace and tranquility - for a short while. Even the hallucinations and nightmares they caused were worth it and I would do it again.

    Hashimoto's on beta blockers is a whole different story in my view.

    Hashi's people can swing between hyper and hyper in a mammoth battle until eventually the thyroid gland is eventually and gradually rendered useless. Once the thyroid gland has completely packed up (and who knows how long that takes) at least with good treatment and management it should be easier to monitor - in theory.

    Firstly, beta blockers may be ok just to relieve symptoms during an obvious hyper phase. However, the blood chemistry during a hyper phase may actually just be entering into a hypo phase and the blood is just playing catch up. That's just one of the big problems of going with blood tests alone. Another problem, and I believe especially so with the brand Propranolol is that it interferes with the uptake of thyroxine.

    It would be simpler if, with good management, a beta blocker (not propranolol) could be used to just to relieve symptoms during a hyper period and then reduced gradually until stopped during hypo phase.

    My sister has Hashimoto's but I believe her thyroid dropped dead years ago. And yet these so called experts give her propranolol for her high blood pressure - completely ignoring the known contra indications with thyroxine and the fact that high blood pressure can be caused by hypothyroidism. I'm working on them and have at least got them to give her another brand while they scare her to death telling her she will drop dead from a heart attack if she doesn't take them. I believe beta blockers should not be used in hypothyroidism and alternatives used to treat high blood pressure whilst the thyroid hormones are optimised which then brings down the blood pressure anyway.

    This is just my personal thoughts though, so please follow your own instincts. My top tips are to obtain and keep a record of all your tests (with reference ranges), medication doses and notes on how you were feeling at that time. It will be very revealing and will help you to monitor and manage your own condition.

  • Thanks every one for your replies. In defense of my GP, she did refer me to an endo urgently and spoke with an endo after she saw me (which is why she changed the beta-blockers.

    I am off to see endo in early January, but I want to take a very cautious approach to this whole thing. I am not prepared to accept that I am hyper or Graves on the basis of one blood test. As far as I am concerned, I want to keep testing for a few months and see what happens.

    Haven't really started the beta-blockers yet. As soon as I got the scrip filled, I came down with some horrible lurgy and I don't like taking new meds when ill. I have taken a single BB on a few occasions when I was having horrible racing pulse, sky-high BP and hands shaking so bad I cut myself trying to slice some bread. They seem to take my pulse from around 120 to 85 or so, but no discernible effect on BP. And it was propranolol that I was given rather than atenolol - which is a PITA as it is three times a day and I can never get that organized.

    Anyway, we'll see what the endo says. Thanks again.

  • P.S. - no "floaty" ness on BBs for me - drat! And I am suspicious of any drug that you can't just STOP taking.,,,,

You may also like...